Connecticut, 2008

Damaging Wind in Connecticut, June 24, 2008

June 24, 2008 · NWS OKX · 1 event in 1 county or zone

A passing upper level disturbance caused an isolated Severe Thunderstorm in New London County during the afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing upper level disturbance caused an isolated Severe Thunderstorm in New London County during the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 24, 12:32 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 24, 12:32 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
132 PM EDT TUE JUN 24 2008

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH AND UPPER LEVEL DISTURBANCE WILL PASS
TO THE EAST THIS AFTERNOON. HIGH PRESSURE WILL THEN BUILD INTO THE
REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A WARM FRONT WILL
PASS THROUGH ON THURSDAY...FOLLOWED BY A SERIES OF WEAK UPPER
LEVEL DISTURBANCES AND SURFACE TROUGHS PASSING THROUGH FRIDAY AND
SATURDAY. A COLD FRONT THEN APPROACHES SUNDAY AND SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AREA OF SHOWERS JUST TO THE NORTH...AND LATEST MODELS...INCLUDING
LOCAL 4 KM WRF RUN CONTINUE TO INDICATE SCATTERED SHOWERS/TSTMS
FOR THIS AFTERNOON...ESPECIALLY EASTERN PORTION OF THE FORECAST
AREA THIS AFTERNOON. MODERATE INSTABILITY IN PLACE WITH PLENTY OF
COLD AIR ALOFT. SMALL HAIL AND GUSTY WINDS POSSIBLE IN ANY TSTM
DEVELOPMENT...WITH A FEW STORMS APPROACHING SEVERE THRESHOLDS FOR
WIND GUSTS AND HAIL SIZE.

OTHERWISE...MINOR UPDATES TO GRIDS FOR LATEST TRENDS. REMAINING
ACTIVITY DIES DOWN AFTER SUNSET...WITH SKIES BECOMING MOSTLY
CLEAR.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE BRIEFLY BUILDS OVER THE AREA ON WED...THEN FLATTENS
OUT LATE WED AFTERNOON AND WED NIGHT. W-NW UPPER FLOW WILL
CONTINUE...AND FORECAST MODELS ALSO CONTINUE TO SIGNAL MCS
DEVELOPMENT N OF A WARM FRONT OVER THE GREAT LAKES...RIDING E-SE
ALONG OF THE FRONT TOWARD THE AREA...POSSIBLY AS EARLY AS LATE WED
NIGHT INTO THU IF 00Z GFS IS TO BE BELIEVED...OR CLOSE TO TIME OF
PEAK HEATING ON THU PER 00Z NAM. IF THIS SYSTEM DOES MATERIALIZE...
SEVERE POTENTIAL WOULD BE THERE GIVEN GFS FORECAST W-NW H7-8 FLOW OF
30-40 KT...ESPECIALLY IF THE LATER ARRIVAL TIME IS CORRECT...WHICH
WOLD ALLOW FOR GREATER INSTABILITY. DUE TO TIMING DIFFERENCES HAVE
ADDED SLIGHT CHANCE POP TO WESTERN SECTIONS LATE WED NIGHT...AND
BROAD-BRUSHED CHANCE POP THROUGHOUT DURING THU AFTERNOON AND NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
DRY WX EXPECTED FOR MUCH OF THE DAY FRI...BUT ANOTHER WEAK SFC
TROUGH WILL APPROACH FRI NIGHT...TOUCHING OFF MORE SHOWERS/TSTMS. A
DEEP STORM SYSTEM WILL TRACK ACROSS SOUTHERN CANADA AND THE MIDWEST
OVER THE WEEKEND...AND SEVERAL WAVES OF LOW PRES WILL DEVELOP AHEAD
OF THE STORM. THIS WILL KEEP UNSETTLED WEATHER IN THE FCST UNTIL THE
SYSTEM PASSES EAST OF THE REGION ON TUE.

ALTHOUGH POPS WILL RANGE FROM 30-40 PERCENT THROUGH THE PERIOD...DO
NOT THINK THIS WILL THE KIND OF SITUATION WHERE PRECIP IS FALLING
THE WHOLE TIME. THE BEST CHANCES FOR CONVECTION WILL BE SAT
AFTERNOON AND EVENING...AND THEN AGAIN ON SUN AFTERNOON AND EVENING.
WITH THE PASSAGE OF THE FRONT ON MON/TUE...CONVECTION BECOMES
MORE WIDESPREAD.

TEMPERATURES THROUGH THE PERIOD WILL GENERALLY AVERAGE A FEW DEGREES
HIGHER THAN NORMAL.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
CONVECTIONS HAS DEVELOPED OVER THE AREA...AND WILL EXPECT
SCATTERED SHOWERS AND TSTMS THROUGH ABOUT 22Z. UPPER TROUGH WILL
BE EAST OF THE KNYC TERMINALS BETWEEN 18-22Z...AND THEN WILL BE
EAST OF THE CWA BETWEEN 00-03Z. WITH LOSS OF DIURNAL HEATING AND
UPPER LEVEL SUPPORT BY 22-00Z...SCATTERED SHOWERS AND TSTMS
SHOULD BEGIN TO TAPER OFF...WITH PRECIP OVER BY 02Z.

KGON REMAINS STUBBORN WITH SW WINDS AND MVFR CIGS. WITH DEVELOPING
CONVECTION OVER THE REGION AND UPPER TROUGH TRACKING EAST...WINDS
SHOULD TURN NW BY 19Z...ALLOWING CIGS TO IMPROVE TO VFR.

SKIES THROUGHOUT WILL BECOME SCT250 AFTER 02Z WITH A NW FLOW AT 5
TO 10 KT. WINDS TURN SW LATE WED MORNING AS SFC HIGH BEGINS TO
MOVE OFFSHORE AND LOCAL SEABREEZES DEVELOP AT COASTAL TERMINALS.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
HIGH SHIFTS OFF THE SOUTHEAST COAST WEDNESDAY NIGHT WITH POSSIBLY
SOME MVFR FOG DUE TO LIGHT WINDS AND INCREASED MOISTURE OVER THE
REGION. POSSIBILITY OF THUNDERSTORMS IMPACTING THE TERMINALS THURS
AFTERNOON AND EVENING. SOME PATCHY FOG AND HAZE POSSIBLE THURSDAY
NIGHT INTO FRIDAY NIGHT. A COLD FRONT APPROACHES SATURDAY WITH
MVFR TO IFR SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
NW WIND FLOW 10 TO 20 KTS THIS AFTERNOON...BUT OVERALL CONDITIONS
EXPECTED TO REMAIN SUB-SCA. LOCALLY ROUGH SEAS ONCE AGAIN
POSSIBLE THIS AFTERNOON IN THUNDERSTORMS.

ENHANCED SOUTHERLIES MAY PUSH ATLC SWELLS TO NEAR 5 FT THURS
EVENING...BUT ARE EXPECTED TO DIE DOWN BEHIND A COLD FRONT THU
NIGHT. A SIMILAR PATTERN ON SAT WITH FRESHENING SOUTHERLIES OUT
AHEAD OF A TROUGH...BUT AGAIN REMAINING BELOW SCA CRITERIA. LONG
PERIOD SWELLS ON SAT DO APPROACH 5 FT HOWEVER.

&&

.HYDROLOGY...
QPF OF 1/4 INCH OR LESS EXPECTED TODAY...HIGHEST OVER SOUTHERN CT.
AREAL QPF OF 1/4 TO 1/2 INCH ALSO POSSIBLE WITH SHOWERS AND TSTMS
THU INTO THU NIGHT. SOME STORMS COULD PRODUCE LOCALLY HIGHER AMOUNTS
WITH ASSOCIATED PONDING AND POOR DRAINAGE FLOODING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BG
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...MPS
AVIATION...MPS
MARINE...BS
HYDROLOGY...BG
Hazardous weather outlook, Jun 24, 3:40 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
440 AM EDT TUE JUN 24 2008

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-250845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
440 AM EDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...
NORTHEAST NEW JERSEY...SOUTHEAST NEW YORK AND THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW
THUNDERSTORMS COULD APPROACH SEVERE LIMITS TODAY...WITH GUSTY WINDS
AND HAIL...ESPECIALLY IN AND NEAR SOUTHERN CONNECTICUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SERIES OF FRONTAL SYSTEMS SHOULD BRING CHANCES OF THUNDERSTORMS
THURSDAY AND THURSDAY EVENING...AND ALSO SATURDAY THROUGH MONDAY.
THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS APPEARS TO BE ON
THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

GOODMAN

In the hours before

Special weather statement, Jun 24, 11:34 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1234 PM EDT TUE JUN 24 2008

CTZ008-241700-
NORTHERN NEW LONDON-
1234 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VOLUNTOWN...OR 10 MILES SOUTHEAST OF
PLAINFIELD...AND MOVING EAST AT 21 MPH.

HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 24, 11:46 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1246 PM EDT TUE JUN 24 2008

CTZ008-012-241745-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-
1246 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN NEW LONDON COUNTY...

AT 1241 PM EDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A
STRONG THUNDERSTORM NEAR WATERFORD...OR 7 MILES WEST OF NEW
LONDON...AND MOVING EAST AT 26 MPH.

THIS STORM WILL BE...
  NEAR NEW LONDON BY 1255 PM.
  NEAR GROTON BY 100 PM.
  NEAR MYSTIC BY 110 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 24, 11:56 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1256 PM EDT TUE JUN 24 2008

CTZ008-241800-
NORTHERN NEW LONDON-
1256 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW LONDON COUNTY...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...OR 6 MILES SOUTHWEST OF
WILLIMANTIC...AND MOVING EAST AT 21 MPH.

THIS STORM WILL BE...
  5 MILES NORTH OF VOLUNTOWN BY 155 PM.

HEABY RAIN...CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 24, 12:40 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
140 PM EDT TUE JUN 24 2008

CTZ008-012-241845-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-
140 PM EDT TUE JUN 24 2008

...STRONG THUNDERSTORM WILL IMPACT EASTERN NEW LONDON COUNTY...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MYSTIC...AND MOVING EAST AT
12 MPH.

HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV

The radar

The Boston radar (KBOX), 85 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New London

When
June 24, 12:51 PM EST
Where
New London County, 0.86 mi NW of North Stonington
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.440, -71.890

Numerous trees were reported down in North Stonington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119053.